Mirena is one of modern safe contraception – it is a special type of IUD (intrauterine device) which is soft and flexible IUD that releases small amounts of hormone locally into the uterus. Mirena (levonorgestrel-releasing intrauterine system) is a hormone-releasing IUD placed in the uterus. Mirena also treats heavy periods in women who choose intrauterine contraception.
In most cases Mirena insure safe contraception that lasts up to 5 years.
It is important to know that:
Mirena is more than 99% effective at preventing pregnancy;
Fertility is reversible after Mirena use - you can try to become pregnant as soon as Mirena is removed;
Mirena can cause vaginal infections and pelvic infection (PID) which could provoke unpleasant brown discharge between periods;
Mirena is also proven to reduce heavy periods in women who choose intrauterine contraception but could provoke brown discharge in women with heavy periods in history.
Brown discharge, bleeding and/or brown spotting may increase in the first few months and continue to be irregular during whole menstrual cycle.
Brown discharge is one of unpleasant side effects of Mirena. During first 6 months with Mirena you could experience the brown discharge.
Main causes for brown discharge during Mirena use are hormonal disturbances and/or infections (vaginal infections and/or pelvic infections). In both cases the endometrium (internal uterine lining) is damaged.
The percentage of women who develop brown discharge because of PID while using Mirena is about 1-3%. The risk is highest shortly after placement (especially within the first 20 days) and if you have a vaginal infection at the time of placement. After the first 20 days, the risk of PID is reduced.
During the first three to six months of Mirena use, the number of brown discharge/bleeding and/or brown spotting days may be increased and bleeding patterns may be irregular. Thereafter the number of brown discharge and/or brown spotting days usually decreases but brown discharge may remain irregular.
Brown discharge could appear after Mirena insertion – it is pretty common and many women could experience brown discharge during one week after Mirena insertion. However non stopping brown discharge could be a sign of vaginal or pelvic infections and a health care professional should be contacted immediately.
Recommendations for women who suffer brown discharge after Mirena insertion:
Mirena IUD is a foreign object that is introduced into the body and brown discharge or bleeding are common for the first few weeks after insertion. Wear a panty liner or a light maxi pad - use unscented panty liners or pads;
If the brown discharge has a strong odor, it could be a sign of an infection other than Pelvic Inflammatory Disease. Visit your doctor immediately;
Take care of vaginal hygiene - keep the area clean. Regular baths or showers will help you feel fresh and clean. Do not use harsh soaps on the genital area. Use a fragrance-free soap or body wash;
If you are fed up of brown discharge, never attempt to remove the IUD by yourself. Better visit your doctor for advice.